Text Size: a  |   a 

Link Between MS Therapy Tysabri and Melanoma Possible

August 22, 2017

Melanoma is most often a skin cancer that is related to sun exposure. The well-known multiple sclerosis (MS) therapy, Tysabri (natalizumab) could trigger melanoma, the Southern Network on Adverse Reactions (SONAR) has warned. The organization’s report, titled “Melanoma complicating treatment with natalizumab for multiple sclerosis: A report from the Southern Network on Adverse Reactions (SONAR),” was published in the journal Cancer Medicine. SONAR was formed to investigate adverse drug reactions that regulators might not be aware of.

A case that a SONAR investigator came across led to the group investigating possible links between Tysabri and melanoma. A 43 year old woman developed melanoma in her urethra. After extensive surgery, she relapsed and died when the cancer spread to other parts of her body. The case prompted SONAR to look for similar cases. Its investigators found seven studies that involved Tysabri-treated MS patients developing melanoma. In addition, they looked through the U.S. Food and Drug Administration’s Adverse Event Reporting System (FAERS) and the Tysabri Safety Surveillance Program. The research team found 137 cases in the FAERS database through April 1, 2014. However, the database contained only about half the information it should have, such as tumor site, patients’ family history of cancer, and earlier immunosuppressive treatment. Because of this shortage of data, it stymies research into possible links between Tysabri treatment and melanoma.

However, the team found other information that seemed to suggest a Tysabri-melanoma link. For example, the average age of melanoma patients was much lower than that reported in the National Cancer Institute’s Surveillance, Epidemiology and End Results (SEER) database. Also, many patients developed tumors in unusual places that were not exposed to sunlight. The low melanoma death rate in Tysbari-treated patients differed from that seen in the general population as well. While Tysbari might promote melanoma growth, studies so far have not found a relationship between the drug and this cancer.

The team said more information on patients could give researchers a better understanding of the potential relationship between Tysabri and melanoma. To minimize the risk of patients who receive Tysabri developing melanoma, the researchers offered a number of suggestions for IV centers, physicians, patients, and educational programs. They also said there needs to be more studies that explore the risk of Tysabri-treated patients developing melanoma.

Via MS NEWS TODAY